Pennsylvania, 2026

Damaging Winds in Pennsylvania, March 11, 2026

March 11, 2026 · NWS CTP · 7 events in 5 counties and zones

Surface low pressure stationed in southern Ontario with a cold front stationed across the Great Lakes and a warm front analyzed across the northern half of New York State allowed for all of central Pennsylvania to have maximum residence timing in the warm sector. Ample low-level and bulk shear in place across the region and lift allowed for numerous showers and thunderstorms to begin forming…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Surface low pressure stationed in southern Ontario with a cold front stationed across the Great Lakes and a warm front analyzed across the northern half of New York State allowed for all of central Pennsylvania to have maximum residence timing in the warm sector. Ample low-level and bulk shear in place across the region and lift allowed for numerous showers and thunderstorms to begin forming during the afternoon hours of March 11, 2026. Cloud cover across much of central Pennsylvania did tamper instability to where thunderstorms were slow to push towards severe limits; however, with daytime heating in between breaks in the clouds, instability pushed closer to the 700-1000 J/kg range and allowed for severe thunderstorms south of the Interstate 80 corridor. Multiple instances of tree damage within severe thunderstorms were reported in portions of Cambria, Somerset, Bedford, and Blair counties before a slight decrease in intensity occurred in south-central Pennsylvania where cloud cover remained more persistent. Thunderstorms began to intensify in portions of the Lower Susquehanna Valley, where multiple instances of tree damage were observed in Dauphin and Lebanon counties during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 11, 12:24 PM EST, 2 hours 29 minutes earlier. Its key messages:

  • 1) Threat for severe weather into this evening still exists, but cloud cover has thus far kept things tame. Flooding threat limited, mainly by spottiness of the expected convection. 2) Settling into a cooler and windy pattern for the end of the week into early next week.
Area forecast discussion, Mar 11, 12:24 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
124 PM EDT Wed Mar 11 2026

.WHAT HAS CHANGED...
* Tweaks to PoPs, Wx for the next 6-12 hrs
* Minor increase to wind gusts Friday to hold with continuity
  and allow for high gusts aloft to mix down.

&&

.KEY MESSAGES...
1) Threat for severe weather into this evening still exists,
but cloud cover has thus far kept things tame. Flooding threat
limited, mainly by spottiness of the expected convection.

2) Settling into a cooler and windy pattern for the end of the
week into early next week.

&&

.DISCUSSION...
KEY MESSAGE 1: Threat for severe weather into this evening still exists,
but cloud cover has thus far kept things tame. Flooding threat
limited, mainly by spottiness of the expected convection.

Severe threat continues. The sun sunshine is busting through
across the southern third, but it remains mainly stable with
mainly the warm advection bumping temps up elsewhere. SVR watch
now to the OH-PA border, but we do expect it to be extended east
in the next 2-3 hrs. But, we will need destabilization to make
the storms grow tall enough to generate the wind/tornado threats
we are expecting. The shear remains very high for PA for any
time of year with bulk shear of 50-60KTs. It should be maximized
in the early aftn over much of the area and be higher over the
east for the evening hours. While the shear is high, the CAPE is
not across the N.

A cold front is approaching from the NW and will sweep through
tonight into Thursday as an upper trough approaches the region.
We will remain in the warm sector for the rest of today and
early tonight. Frontal passage is expected around 02Z in the far
NW and 08Z in the far SE. Temps drop precipitously, with
widespread 30s by Thurs morning.

The flooding threat is highest where recent and
overnight/morning rain has wettened the soil. WPC has
highlighted the SW portion of the CWA for being most at-risk for
flash flooding. The rainfall out of the morning showers/storms
was highly efficient, and some 1+" pixels have been seen on the
radar estimates already today.

KEY MESSAGE 2: Settling into a cooler and windy pattern for the
end of the week into early next week.

As the base of the trough and associated surface cold front
cross PA, a sharp temperature drop in the wake of the cold front
may result in any lingering postfrontal precip changing over to
snow Wed night into Thu. Given the limited precip and warm
ground, not expecting snow accumulation. NW winds will gust
30-40 kts behind the front early Thursday. Winds will get weaker
as the day progresses on Thursday.

The next system will be a potent Clipper moving across the Great
Lakes on Friday. This will likely bring a band of rain and snow
showers across mainly the north, but otherwise more of a wind
producer than a precip maker. Wind gusts in the 40-50 kt range
are possible Fri afternoon into Friday night as the pressure
gradient tightens. Wind chills drop into the teens and 20s
Friday night into early Saturday, a big change from the recent
warm weather.

Guidance favors a Great Lakes Cutter track for the next system
Sunday into Monday. This would result in a corridor of warmer
air pushing in ahead of the system, with highs rising back into
the upper 40s and 50s. Much colder air and gusty winds push back
in behind the cold front Monday night with chilly temps around
through the middle of next week. Temps may even fall on Monday
with strong cold advection - resulting in morning lows. Latest
NBM guidance shows highs stuck in the 20s and 30s on Tuesday,
some 15-20 degrees below average.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Multiple rounds of SHRA/TSRA ongoing with a wider shield of rain
over the NW (FIG/BFD) at 17Z. Some embedded thunder is
occurring and shear in the lowest 5kft is strong. While the
shear of 30-40KT is there, the nearly constant gusts could and
sometimes does preclude mentions of LLWS in the terminals. But,
we'll work it into the TAFs for this package for planning
purposes. The WS will be maximized in the 3-4hrs before fropa
this evening (23-03Z at BFD, 00-04Z at UNV/JST/AOO/IPT, and
04-08Z in MDT/LNS). The cold front moving through this evening
(NW) and overnight (rest) will turn the wind to the W and
eventually NW Thurs morning. A brief appearance of lake effect
SHSN is expected at BFD later tonight, but we'll only mention
vcsh at this point with most of the SHSN staying in NY. JST
could (due to upslope flow at the end of the precip) also have
visby lower as some snow could mix in at the end of the precip
tonight. It is not out of the question (30% chc) that MDT/LNS
could even have some SN mix in, but sfc temps will be in the
L40s as it tries to do so.

Outlook...

Thu-Fri...Windy and colder. Scattered rain and snow showers,
with restrictions possible.

Sat...Remaining brisk, with restrictions in rain and snow
showers most likely at KBFD and KJST.

Sun...Rain and snow showers possible across the northern half of
PA. Restrictions possible.

Mon...CFROPA. Turning blustery, gusty. Pre-frontal SHRA/TSRA
with IFR possible. Post-frontal clouds likely (70%) IFR or low
MVFR west.

&&

.CLIMATE...
Some new records for yesterday (Tues).

Altoona temperature estimated at 78 for the high today, old
record of 72 degrees set in 1986.

Bradford high of 70 broke the old record of 66 degrees set
in 1986.

Williamsport high of 77 broke the old record of 71 degrees
set in 1977.

Harrisburg high of 80 broke the old record of 79 degrees
set in 2016.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

WHAT HAS CHANGED...Dangelo/Colbert
KEY MESSAGES...Dangelo/Colbert
DISCUSSION...Dangelo/Colbert
AVIATION...Dangelo/Tyburski
CLIMATE...Banghoff
Hazardous weather outlook, Mar 11, 2:19 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
319 PM EDT Wed Mar 11 2026

PAZ004>006-010>012-027-028-037-041-042-045-046-049>053-056>059-
063>066-121930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Mifflin-Juniata-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
319 PM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this evening and early
tonight. The main threat will be damaging winds, but an isolated
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty winds are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ018-019-026-034>036-121930-
Northern Centre-Southern Centre-Huntingdon-Bedford-Fulton-Franklin-
319 PM EDT Wed Mar 11 2026

...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty winds are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-121930-
Clearfield-
319 PM EDT Wed Mar 11 2026

...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty winds are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-121930-
Cambria-Blair-Somerset-
319 PM EDT Wed Mar 11 2026

...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty winds are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
March 11, 2:53 PM EST
Where
Somerset County, 1.4 mi SSE of Seanor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.202, -78.867

A severe thunderstorms producing wind gusts estimated at 60 mph knocked trees and wires down onto Camp Drive approximately 3 miles southwest of Windber, blocking both lanes of traffic.

Thunderstorm Wind, Blair

When
March 11, 3:14 PM EST
Where
Blair County, 0.53 mi E of Sproul
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.270, -78.460

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down onto Quarry Road approximately 2 miles south-southwest of Claysburg, blocking both lanes of the roadway.

Thunderstorm Wind, Blair

When
March 11, 3:29 PM EST
Where
Blair County, (Aoo)blair Co Arpt A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.300, -78.320

A severe thunderstorm produced a 60 mph wind gust at the Altoona-Blair County Airport.

Thunderstorm Wind, Dauphin

When
March 11, 5:28 PM EST
Where
Dauphin County, 0.62 mi NW of Charlton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.337, -76.787

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down on Locust Street in Lower Paxton Township.

Thunderstorm Wind, Lebanon

When
March 11, 5:53 PM EST
Where
Lebanon County, 0.38 mi W of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.349, -76.387

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto a vehicle near the intersection of North 15th Avenue and East Lehman Street approximately 2 miles east-southeast of Sand Hill.

Thunderstorm Wind, Dauphin

When
March 11, 6:08 PM EST
Where
Dauphin County, 0.82 mi S of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.188, -76.723

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree onto wires in Royalton near Ulrich Street.

Thunderstorm Wind, Cambria

When
March 11, 6:34 PM EST
Where
Cambria County, (Jst)johnstown Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.320, -78.830

The ASOS at the John Murtha Johnstown-Cambria County Airport reported a 59 mph wind gust as a severe thunderstorm moved through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317458, 1317459, 1317460, 1317461, 1317462, 1317463, 1317465.